Please Help! Hyaluronidase for filler removal - specific question. (photo)
Doctor Answers 3
Hyaluronidase to dissolve a cosmetic filler will not significantly affect natural hyaluronic acid in the skin
Thank you for your question. You submitted a photo and state you’ve had fillers placed twice in the past 3 months to help an indentation in the forehead related to the loss of tissue after cortisone injection, and now you are concerned about the appearance, and considering whether or not hyaluronidase would be of benefit address an overcorrection.
I can give you some perspective on how I evaluate and counsel my patients with similar issues. A little background: I’m a Board-certified cosmetic surgeon and Fellowship-trained oculofacial plastic and reconstructive surgeon. I’ve been in practice in Manhattan and Long Island for over 20 years. I’m a specialist who actually gets a lot of referrals for problems related to fillers, particularly hyaluronic acid fillers, whether it is overcorrection that requires dissolution with hyaluronidase, and problems with biofilms related to placement of fillers I use a fair amount of hyaluronidase to address, so I certainly have a lot of experience with hyaluronidase.
Your challenge is dealing with a balance, which is often a situation in an area as smooth as your forehead. Your doctor had the best intention to address the indentation by placing a hyaluronic acid filler, but sometimes the filler can swell and overcorrect the area. Often the best strategy is to allow the filler to flatten on its own, because the reality is that sometimes it is better there is a little overcorrection before the material settles in. This is not just applicable to the forehead, but in other parts of the face. Very often what I do is see my patients 2 weeks after I do an injectable filler to reevaluate them.
This decision is not the most straightforward decision for you, because no matter what, there is a certain amount of aesthetic risk you have to accept. If you move forward with the hyaluronidase, there is going to be the expense of doing the dissolution. For the concern about native hyaluronic acid in the skin, in my experience overall, and dealing with the wide variety of patients who required fairly large amounts of hyaluronidase, it did not impact native hyaluronic acid in the skin significantly. It is something we doctors are aware of, and we want patients to use hyaluronidase, but some of your own hyaluronic acid in the skin will dissolve. Generally speaking, it is relatively straightforward to dissolve the hyaluronic acid filler, which happens almost instantaneously as you can just feel it dissolving and flattening. However, once it is done, you have to then ask yourself where do you go from there? Do you just try to do a little less, and then add some later? Chances are that will be the best strategy for you, but it is something you have to think though.
I think you should speak to your doctor who placed the material for you. Let them review with you the photos that were taken, and have a new set of photos taken, which is what we do in our practice -we evaluate, take a lot of photos, and we obsess over the fine details to establish the best strategy. This is a type of thing that is relatively subtle, although for you it is significant. I don’t know what your forehead looked like before the injectable filler. There may be other options to explore such as regenerative medicine technologies, like platelet-rich plasma (PRP), or even fat grafting, but perhaps for the future. Right now, for relatively short-term or correction good for 6 months or up to a year, you are moving in the right direction with a hyaluronic acid filler.
Again, your option is to wait, massage, review with your doctor, and see if it softens with a little time, or do the hyaluronidase and start from zero again, but start more conservatively. No matter what, you are going to have to figure out a strategy that is sustainable and hopefully will be not as distressing as it is currently. I hope that was helpful, I wish you the best of luck, and thank you for your question.
This personalized video answer to your question is posted on RealSelf and on YouTube. To provide you with a personal and expert response, we use the image(s) you submitted on RealSelf in the video, but with respect to your privacy, we only show the body feature in question so you are not personally identifiable. If you prefer not to have your video question visible on YouTube, please contact us.
Hi there, I would recommend waiting for the filler to go away on it's own. The Hyaluronidase injection is quite painful, and although it won't dissolve your natural collagen it's again injecting something in the area which can cause more shadowing.
Hyaluronidase for filler removal - specific question.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.